Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 221, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 24, 2006, 10:08 PM CDT for Pope County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2006, 10:08 PM CDT (03:08 UTC)
- Expired
- Aug 24, 2006, 10:39 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Pope County, MN
The radar
The Minneapolis radar (KMPX), 168 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 10:15 PM CDT | HAIL 1 | Glenwood, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 3:17 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1638 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 250309 SVRMPX MNC121-250415- /O.NEW.KMPX.SV.W.0221.060825T0308Z-060825T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1008 PM CDT THU AUG 24 2006 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POPE COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 1115 PM CDT * AT 1005 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR GLENWOOD...OR ABOUT OVER GLENWOOD...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... SEDAN... GROVE LAKE... GILCHRIST... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHWEST MINNESOTA. LAT...LON 4575 9554 4546 9561 4543 9514 4576 9515 $$
2 follow-up statements
000 WWUS53 KMPX 250322 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1022 PM CDT THU AUG 24 2006 MNC121-250415- /O.CON.KMPX.SV.W.0221.000000T0000Z-060825T0415Z/ POPE MN- 1022 PM CDT THU AUG 24 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR POPE COUNTY... AT 1017 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. THIS STORM WAS LOCATED NEAR GROVE LAKE...OR ABOUT 8 MILES EAST OF GLENWOOD...AND MOVING EAST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE GLENWOOD. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. LAT...LON 4575 9542 4543 9549 4543 9514 4576 9515 $$
000 WWUS53 KMPX 250339 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1039 PM CDT THU AUG 24 2006 MNC121-250349- /O.CAN.KMPX.SV.W.0221.000000T0000Z-060825T0415Z/ POPE MN- 1039 PM CDT THU AUG 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR POPE COUNTY IS CANCELLED... RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAD MOVED OUT OF THE WARNED AREA. THUS THE WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. LAT...LON 4575 9542 4543 9549 4543 9514 4576 9515 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:48 PM CDT, 6 hours 20 minutes earlier.
Area forecast discussion, Aug 24, 3:48 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT THU AUG 24 2006
.DISCUSSION...TONIGHT THROUGH SUNDAY
DEEP SURFACE IN CENTRAL SOUTH DAKOTA ATTM WITH PRESSURE NEAR 1000
MB. VERY MOIST...UNSTABLE AIR PUSHING INTO THE MPX CWA IN ADVANCE
OF THIS SYSTEM WITH THE LATEST SPC HRLY MESOSCALE ANALYSIS FOR
20Z SHOWING A REMARKABLE 0.40 0-3 KM VGP TO THE SOUTH AND WEST OF
THE MINNESOTA RIVER VALLEY WITH 0.50 NOSING INTO SOUTH-CENTRAL MN.
THE 0-1 KM BULK SHEAR HAS BEEN PICKING UP TO AROUND 15 TO 25 KNOTS
TOO WHILE THE 0-6 KM BULK SHEAR IS ABOVE 50 KNOTS OVER MUCH OF
THE CWA. REMARKABLY STRONG NSE FOR AUGUST
WEVE BEEN WORKING WITH EXTREMELY LARGE HAIL PRODUCERS ALL DAY
WITH INITIAL ACTIVITY QUITE ELEVATED. HOWEVER...LOWERING LCL AND
LFC FIGURES SUGGEST STORMS WILL BECOME MORE SURFACE ROOTED WITH
INCREASING TORNADO POTENTIAL.
PWAT VALUES PICK UP TO FROM 1.5 TO 2 INCHES AS THE LOW MOVES
EASTWARD ACROSS FAR SOUTHERN MN. WHILE MOISTURE TRANSPORT COULD BE
A GOOD DEAL BETTER FOR A FLOOD EVENT...WE DID ISSUE A FLASH FLOOD WATCH
FOR OUR EASTERN MN COUNTIES AND OUR WEST WISCONSIN COUNTIES.
SYSTEM MAKES ITS WAY EAST OF THE AREA ON FRIDAY AND WE DRY OUT.
LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY
DISCUSSION NOT AVAILABLE THIS ISSUANCE.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-GOODHUE-
HENNEPIN-ISANTI-KANABEC-MILLE LACS-MORRISON-RAMSEY-RICE-
SCOTT-SHERBURNE-STEARNS-TODD-WASHINGTON-WRIGHT COUNTY(IES).
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
POLK-RUSK-ST. CROIX COUNTY(IES).
&&Hazardous weather outlook, Aug 24, 5:34 AM CDT, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 534 AM CDT THU AUG 24 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251045- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 534 AM CDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS MODERATE RISK OF SEVERE WEATHER ACROSS WEST CENTRAL AND SOUTHERN MINNESOTA AND FAR WEST CENTRAL WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REST OF THE OUTLOOK AREA. SEVERAL WEATHER FEATURES WILL BRING POTENTIAL FOR SIGNIFICANT SEVERE WEATHER DEVELOPMENT TODAY AND TONIGHT. THE FIRST FOCUS FOR THUNDERSTORMS WILL BE A NEARLY STATIONARY WARM FRONTAL BOUNDARY POSITIONED ACROSS FAR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH THE AFTERNOON. THE ATMOSPHERE TO THE NORTH OF THIS BOUNDARY WILL BECOME UNSTABLE AS TEMPERATURES WARM UP AND MOISTURE INCREASES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THIS BOUNDARY. STRONG VERTICAL WIND SHEAR AND MODERATE INSTABILITY WILL ALLOW THESE STORMS TO POTENTIALLY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. THE GREATEST RISK FOR TORNADOES WILL BE ALONG AND JUST NORTH OF THE FRONT...OR SOUTHWEST OF AN ALEXANDRIA TO ST. CLOUD MINNESOTA TO NEW RICHMOND TO MENOMONIE WISCONSIN LINE. THE FRONT WILL BEGIN TO MOVE NORTH AND EAST TOWARDS SOUTH CENTRAL MINNESOTA AND FAR WEST CENTRAL WISCONSIN THIS EVENING. STORMS THAT DEVELOP ALONG THIS FRONT WILL LIKELY EXPAND INTO A LARGE THUNDERSTORM COMPLEX LATE THIS EVENING BRINGING HEAVY RAIN WITH IT. A SECOND AREA OF THUNDERSTORMS WILL BE ASSOCIATED WITH A SURFACE LOW PRESSURE SYSTEM AND COLD FRONT MOVING EAST OUT OF SOUTH DAKOTA. THUNDERSTORM ACTIVITY WILL LIKELY BE CONFINED TO THE IMMEDIATE LOCATION OF THE COLD FRONT WHICH WILL ENTER SOUTHWEST MINNESOTA THIS EVENING. SOME ISOLATED THUNDERSTORMS MAY DEVELOP WELL AHEAD OF THE FRONT ACROSS EXTREME SOUTHERN MINNESOTA AND SOUTH OF THE NEARLY STATIONARY WARM FRONT. ALL OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES. THIS ACTIVITY WILL MOVE EASTWARD LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE EARLY AFTERNOON HOURS FRIDAY IN WEST CENTRAL WISCONSIN...BUT THEY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. MDB
In the hours before
Local storm report, Aug 24, 7:28 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
728 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND DMG 3 E FARIBAULT 44.30N 93.21W
08/24/2006 RICE MN TRAINED SPOTTER
10 INCH TREE DOWN BESIDE HWY 60.
&&
BVSLocal storm report, Aug 24, 8:25 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL BLAINE 45.17N 93.21W
08/24/2006 E1.50 INCH ANOKA MN TRAINED SPOTTER
&&
BVSLocal storm report, Aug 24, 8:26 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
826 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL ANOKA 45.21N 93.39W
08/24/2006 E0.88 INCH ANOKA MN TRAINED SPOTTER
&&
BVSLocal storm report, Aug 24, 8:28 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
828 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL 1 S NEW PRAGUE 44.53N 93.57W
08/24/2006 M2.75 INCH LE SUEUR MN TRAINED SPOTTER
0950 AM HAIL 1 N NEW PRAGUE 44.56N 93.57W
08/24/2006 M2.75 INCH SCOTT MN TRAINED SPOTTER
&&
BVSLocal storm report, Aug 24, 9:30 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
930 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL CLARKS GROVE 43.76N 93.33W
08/24/2006 E1.00 INCH FREEBORN MN FIRE DEPT/RESCUE
&&
BVSSpecial weather statement, Aug 24, 9:41 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 941 PM CDT THU AUG 24 2006 MNZ041-042-047-048-250345- DOUGLAS-POPE-STEVENS-TODD- 945 PM CDT THU AUG 24 2006 ...SIGNIFICANT WEATHER ALERT FOR TODD...DOUGLAS...POPE AND EASTERN STEVENS COUNTIES IN WESTERN MINNESOTA UNTIL 1045 PM CDT... AT 945 PM CDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE ABOUT 10 MILES SOUTH OF BATTLE LAKE TO NEAR MORRIS. THE STORMS WERE MOVING NORTHEAST AT 30 MPH. A TORNADO WATCH REMAINS IN EFFECT MIDNIGHT CDT. SMALL HAIL IS POSSIBLE WITH THESE STORMS. EDWARDS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:09 PM CDT | Tornado Warning | MPX | Steele | 36 min |
| Aug 24, 7:16 PM CDT | Tornado Warning | MPX | Rice | 29 min |
| Aug 24, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele | 62 min |
| Aug 24, 7:59 PM CDT | Tornado Warning | MPX | Blue Earth | 31 min |
| Aug 24, 8:13 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 62 min |
| Aug 24, 8:25 PM CDT | Tornado Warning | MPX | Waseca | 65 min |
| Aug 24, 8:45 PM CDT | Tornado Warning | MPX | Freeborn | 30 min |
| Aug 24, 8:50 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 40 min |
| Aug 24, 9:14 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 61 min |
| Aug 24, 10:12 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 63 min |
| Aug 24, 10:19 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 56 min |
| Aug 24, 11:08 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 67 min |
| Aug 24, 11:15 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 60 min |
| Aug 24, 11:18 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 57 min |
| Aug 25, 12:01 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Isanti | 59 min |
| Aug 25, 12:23 AM CDT | Severe Thunderstorm Warning | MPX | Faribault | 67 min |
| Aug 25, 12:38 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 28 min |
| Aug 25, 1:18 AM CDT | Flash Flood Warning | MPX | Freeborn | 117 min |
| Aug 25, 1:36 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 39 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.